Alert archive / Vermont / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 28, 2020, 1:10 PM EDT for Chittenden County, Grand Isle County, Vermont; Clinton County, Essex County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2020, 1:10 PM EDT (17:10 UTC)
- Expired
- Jun 28, 2020, 2:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Essex County, NY, Chittenden County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 23 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:59 AM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 28, 9:59 AM EDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Burlington VT 959 AM EDT Sun Jun 28 2020 .SYNOPSIS... An unsettled weather pattern will be taking shape over the Northeast United States today and persisting right through Wednesday. This is in response to an upper level low pressure system that will be sagging slowly southward from eastern Canada and linger over the Northeast through the middle of the week. Expect scattered to numerous showers and some thunderstorms during the afternoon and evening hours each day with highs in the 70s to around 80 each day. && .NEAR TERM /THROUGH MONDAY/... As of 955 AM EDT Sunday...Forecast remains in excellent shape. Will see a gradual increase in coverage of showers and thunderstorms thru the day. At 1345Z, looking at just limited coverage of showers across Addison/Rutland counties, and also across the Adirondacks, with cell motions generally east at 15-20 mph. Still appears that best chance for any strong to severe storms will be across central/s-central VT with peak heating this afternoon. Previous Discussion... Composite analysis shows potential for some strong storms over portions of central and southern Vermont and southern Essex County in New York this afternoon and evening. Surface trough and upper trough axes from 850 to 500 mb will be oriented from southwest to northeast across the area later this afternoon. This will provide sufficient dynamic support for convection to develop over much of the area. Flow aloft within the trough is not that strong and much of the area will see deep layer shear around 15 knots. However, in the base of the upper troughs somewhat stronger flow will exist and portions of Essex County New York and the central and southern sections of Vermont will be in the area where deep layer shear increases just a bit. Most favorable shear for organized storms will be over southern New England where best instability will exist. Again our central and southern Vermont and southern Essex County New York will see CAPE values in the 500 to 1000 J/kg range and this is why the threat for a few strong storms exists. Going forecast of gusty winds and small hail for these areas looks good and will continue this idea. Over the remainder of Vermont and northern New York, CAPE values will be closer to 500 J/kg and with less shear feel pulse storms will be the mode of convection and will continue to mention showers likely with a chance of thunderstorms for these areas. Highs today will be in the 70s to lower 80s. Areal coverage of showers and storms will decrease in the evening as atmosphere becomes more stable with time. Plenty of clouds will linger over the area and lows will generally be in the mid 50s to lower 60s. Upper low becomes established over the area on Monday and dynamic support will be favorable once again for fairly widespread showers and isolated storms. Slightly cooler temperatures, highs in the 70s to around 80, and more cloud cover will limit instability. At this point feel storms will have a hard time getting organized enough for the development of strong to severe convection. Total rainfall for the today through Monday afternoon time period looks to be in the tenth to half inch range with slightly higher amounts over eastern Vermont. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/... As of 444 AM EDT Sunday...Upper level low pressure system remains anchored over the Northern New York and Vermont area for Monday night and Tuesday. Showers are expected throughout the short term, with a chance of thunder especially Tuesday afternoon. Another quarter of an inch to a half an inch of rain is expected Monday night and Tuesday, as showery weather remains over us under upper level low that is nearly stationary. Temperatures will remain mild Monday night due to clouds and precipitation, and then will stay slightly below seasonal normals for Tuesday, also due to clouds and precipitation. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 444 AM EDT Sunday...Mainly a persistence forecast from Tuesday night through early Thursday as aforementioned upper level low remains over the New England area. Temperatures will be cool with chances for showers each day. Upper low finally pushes east of the region on Thursday, and surface and upper level ridges will build over our region through most of the weekend. Models still indicating a weak back door cold front dropping through the area Thursday night. Warmest air seems to remain shunted to our west for the weekend, but some indications that we'll warm up quite a bit Sat and Sun as well. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... Through 12Z Monday...MVFR/VFR ceilings expected for much of the period with brief periods of IFR ceilings after 06z. Still looking at scattered to numerous showers between 15z and 02z with visibilities lowering into the MVFR category at times. A few thunderstorms are also possible, especially between 18z and 00z, which could produce gusty winds and small hail. Winds will generally be 10 knots or less through the period. Outlook... Monday: Mainly VFR, with local IFR possible. Chance SHRA, Slight chance TSRA. Monday Night: Mainly MVFR, with local IFR possible. Chance SHRA. Tuesday: Mainly MVFR, with local IFR possible. Definite SHRA, Chance TSRA. Tuesday Night: Mainly VFR, with local IFR possible. Slight chance SHRA, Slight chance TSRA. Wednesday: Mainly VFR, with areas MVFR possible. Chance SHRA, Chance TSRA. Wednesday Night: VFR. NO SIG WX. Thursday: Mainly VFR, with local IFR possible. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Evenson NEAR TERM...Banacos/Evenson SHORT TERM...Neiles LONG TERM...Neiles AVIATION...Evenson
Hazardous weather outlook, Jun 28, 4:25 AM EDT, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 425 AM EDT Sun Jun 28 2020 NYZ026>031-087-VTZ001>007-016-017-290830- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex- Western Chittenden-Lamoille-Caledonia-Eastern Franklin- Eastern Chittenden- 425 AM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for northern New York, northeast Vermont and northwest Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ034-035-VTZ008>012-018-019-290830- Western Essex-Eastern Essex-Washington-Western Addison-Orange- Western Rutland-Windsor-Eastern Addison-Eastern Rutland- 425 AM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for northern New York, central Vermont and southern Vermont. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected to develop across portions of central and south central Vermont and southern Essex County in New York this afternoon. A few strong storms are possible, mainly between 2 and 6 PM, with the potential for gusty winds, small hail, and dangerous cloud to ground lightning. Convective activity will decrease in coverage and intensity during the evening hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 28, 12:17 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Burlington VT
1217 PM EDT Sun Jun 28 2020
VTZ011-019-281715-
Eastern Rutland-Western Rutland-
1217 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RUTLAND COUNTY BY 1
PM...
At 1213 PM EDT, an intensifying thunderstorm was located near Bolton
Landing New York, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are likely with this
storm with further intensification possible.
Locations impacted include...
Rutland, Castleton, West Castleton, Poultney Village, Tinmouth,
Rutland City, Middletown Springs, Lake St. Catherine, Proctor,
Poultney, Fair Haven, Clarendon, West Rutland, Ira, West Haven,
Wells, Danby, Pittsford, Pawlet and Wallingford.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are outdoors, remember lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
LAT...LON 4339 7325 4353 7324 4355 7325 4357 7327
4358 7330 4360 7329 4363 7331 4363 7337
4358 7338 4357 7340 4358 7343 4362 7342
4364 7343 4365 7342 4370 7295 4335 7299
TIME...MOT...LOC 1613Z 276DEG 20KT 4354 7356
SLWThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:17 PM EDT | Special Weather Statement | BTV | Rutland | 58 min |
| Jun 28, 12:32 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 58 min |
| Jun 28, 1:42 PM EDT | Special Weather Statement | BTV | Washington | 63 min |
| Jun 28, 1:58 PM EDT | Special Weather Statement | BTV | Caledonia | 62 min |
| Jun 28, 3:04 PM EDT | Special Weather Statement | BTV | Windsor | 56 min |
| Jun 28, 5:44 PM EDT | Special Weather Statement | BTV | Orleans | 61 min |
| Jun 28, 5:03 PM EDT | Special Weather Statement | BTV | Franklin | 57 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2020Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.